Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:

  • Agitation or restlessness
  • Confusion
  • Rapid heart rate and high blood pressure
  • Dilated pupils
  • Loss of muscle coordination or twitching muscles
  • Muscle rigidity
  • Heavy sweating
  • Diarrhea
  • Headache
  • Shivering
  • Goose bumps

Severe serotonin syndrome can be life-threatening. Signs and symptoms include:

  • High fever
  • Seizures
  • Irregular heartbeat
  • Unconsciousness

When to see a doctor

If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.

Mar. 13, 2014

You Are ... The Campaign for Mayo Clinic

Mayo Clinic is a not-for-profit organization. Make a difference today.